PERIOD-DOUBLING OF A TORUS IN A CHAIN OF OSCILLATORS

Publication Type:

Journal Article

Source:

PHYSICAL REVIEW LETTERS, AMERICAN PHYSICAL SOC, Volume 72, Number 18, ONE PHYSICS ELLIPSE, COLLEGE PK, MD 20740-3844 USA, p.2871-2874 (1994)

Keywords:

BIFURCATIONS; CHAOS; GINZBURG-LANDAU EQUATION; SYSTEMS

Abstract:

We have experimentally studied the transition to chaos in a quasi-one-dimensional chain of nonlinear coupled oscillators, with periodic boundary conditions. We show that as long as the dynamics are not chaotic, this transition follows an unusual scenario: the period doubling of a T2 torus. During this scenario all oscillators remain in phase. When the chain of oscillators bifurcates to chaos, it loses its spatial homogeneity and localized wave holes randomly propagate along the chain.